Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Severe leg cramps. Fasciculations and babinski present. MRI and EMG normal. Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
for five months previous, violent leg cramps in right leg at night. the last two months, right leg cramps disappeared only to be replaced by violent pain in left calf and foot arch lasting continuously through day. Examination showed loss of left knee jerk and up right toe on Babinski and fast fascuculations of left calf. EMG normal-no denervation. MRI cortico-spinal -no lesions. Pain and cramping have declined to less than moderate. Neurologists have no answer . Initial Dx was ALS or lesion. Whats your opinion?
Posted Sat, 28 Apr 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 7 hours later
Hello and Thanks for the query.

The presence of leg cramps, fasciculations and babinski sign indicate involvement of both the anterior horn cells and pyramidal tract. The cause of such problems is either ALS ( Amyotropic Lateral Sclerosis) also called MND ( spinal cord. MRI ( Magnetic resonant imaging ) has ruled out the second possibility. However we don't have evidence for MND in the Electroneuromyography test.

So I personally feel we should keep you under close observation and repeat ENMG test after 3 months to make sure we are you are not suffering from ALS. You can continue on Lorazepam to relieve your muscle cramps.

I thank you again for submitting your query. I hope my response was both helpful and adequate. If you have any additional questions I would be happy to address them.


Dr Shiva Kumar R
Above answer was peer-reviewed by
Follow-up: Severe leg cramps. Fasciculations and babinski present. MRI and EMG normal. Suggestions? 1 hour later
I respect your answer for its consideration of the main symptoms and its consistency with the Veterans Admin, Portland, OR conclusions. I will have a followup with them in a few months. One more question though. Another symptom that raises my suspicion: about the time of the onset of the right leg cramps: I suddenly became quite tearfull in my encounter with "sad" things, like poor people, grandkids, family, etc. The tears could be quite fulsome, but always appropriate to the situation. That doesnt sound good to me. Does it to you? XXXXXXX
Answered by Dr. Shiva Kumar R 16 minutes later
Hello and thanks for getting back to me,

This looks like emotional liability and can be seen in various conditions like aging, dementia and MS. Sometimes this is also seen in 'ALS'.

This does not require any treatment. Probably I feel it may be due to aging in you as we do not have evidence of any of the other ailments mentioned above.

Hope I have answered your query.

Wish you good health.

Take care,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor